North Carolina, 2021Winter Weather in North Carolina, February 18 to 19, 2021
February 18 to 19, 2021 · NWS RAH · 16 events in 16 counties and zones
An area of low pressure tracked across the Deep South and eventually along the coast of the Carolinas. Meanwhile, cold surface high pressure to the north continued to extend into the area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked across the Deep South and eventually along the coast of the Carolinas. Meanwhile, cold surface high pressure to the north continued to extend into the area. This resulted in a cold air damming airmass developing across central North Carolina, with freezing rain developing across the northern Piedmont. Ice accruals ranged from trace amounts across southern portions of the Piedmont to a couple tenths of an inch near the North Carolina-Virginia border and in the northwest Piedmont. Imapacts ranged from a glaze of ice accrual in the trees to multiple slick spots with several accidents and scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 18, 3:05 AM EST, 55 minutes earlier.
Area forecast discussion, Feb 18, 3:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
305 AM EST Thu Feb 18 2021
.SYNOPSIS...
The combination of an Arctic air mass extending into our region from
the north, waves of surface low pressure crossing the Carolinas, and
an approaching strong upper level disturbance will bring wet and
wintry weather through Friday. Dry high pressure will build over the
East Coast over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM Thursday...
Changes with the upcoming ice storm are minimal. Precipitation has
been a little slower to move into the region than originally
forecast, but liquid equivalent precipitation forecasts have changed
little over the first 24 hours of the forecast. Dewpoints are still
in the mid to upper 20s across the northern half of the forecast
area, and the wetbulb effect will help to cool these locations as
precipitation moves into the region. Still feel that sleet may mix
in with freezing rain north of I-85 during the morning if the near
surface below freezing layer is thick enough, but this layer should
become thin enough in the afternoon that precipitation will not have
time to refreeze before reaching the ground. The freezing rain area
should inch north during the day, likely nearing I-85 by sunset.
Models are in good agreement that precipitation amounts should drop
somewhat during the afternoon, so rates should be less during the
afternoon hours. Meanwhile, the strong temperature inversion across
the region will prevent any surface-based convection, but elevated
convection cannot be ruled out from the top of the inversion, which
will be a couple thousand feet off the ground. Maintained the
previous forecast of slight chance thunder during the afternoon
hours, primarily along the I-95 corridor. Portions of the Triad will
remain below freezing all day, while parts of Sampson County might
see lower 40s - all other locations will remain in the 30s.
As temperatures cool after sunset, the area of freezing rain should
begin to extend farther south once again, so just because a location
has freezing rain change over to liquid rain during the afternoon
does not mean that the freezing rain threat has come to an end. In
addition, precipitation rates will increase again for the evening
hours before decreasing again after midnight. Temperatures will not
fall too much overnight, with most locations not seeing a drop of
more than 5 degrees or so from daytime highs.
There was little change to the storm total ice or QPF forecasts from
the day shift. Storm total ice amounts in the warning counties are
still expected to range from a quarter inch to a half inch, with
locally higher amounts, while advisory totals could reach as high as
a quarter inch. Meanwhile, liquid equivalent forecasts range from
three-quarters of an inch in Winston-Salem to 2 inches in Clinton.
No changes were required to the flash flood watch.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 305 AM Thursday...
By sunrise Friday, two waves of low pressure will extend along a
front, one low to the east of the Delmarva Peninsula and the other
low across eastern Georgia. The front and both lows will slowly
drift east during the day. The 00Z models continue the trend shown
by yesterday's 12Z model runs, in that precipitation is likely to
take longer to depart on Friday, with likely pops generally east of
US-1. However, temperatures are expected to rise into the 40s in all
locations, so any lingering freezing rain should come to an end
quickly Friday morning and change over to all rain. Some partial
clearing should occur west of Raleigh, which will allow warmer
temperatures to the west.
All rain should come to an end by Friday evening, and skies will
become mostly clear. This will allow temperatures to drop down into
the 20s in all locations.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 AM Thursday...
Sat through Sun: The mid level shortwave trough axis will be pushing
off the E Coast Sat morning, with rising heights over NC as weak and
subtle mid level ridging arrives from the W. This will be atop an
expansive surface high from James Bay to the N Gulf Coast Sat
morning that will drift to the E NOAM coast through Sun. Expect fair
weather, very few clouds, and no pops over the weekend. Thicknesses
will be roughly 30-35 m below normal Sat warming to just 10-15 m
below normal Sun as the modifying surface high moves over and off
the E Coast, so expect cool temps Sat to trend up closer to normal
on Sun, factoring in sunshine.
Sun night/Mon: Our next precip chance (this one likely to be all
liquid) arrives during this time frame with the long-fetch SE flow
on the SW side of the exiting high draws moisture in ahead of a fast
moving surface cool front moving from the Miss Valley E to the Ohio
Valley/Mid South Sun night, associated with a corresponding fast
moving mid level shortwave trough. But the low level flow veers to S
and SW and weakens right ahead of the fropa Mon, so expect rainfall
amounts to be fairly low, under a quarter inch. Will bring in
increasing clouds starting Sun evening, with low pops late Sun night
in the S and W with temps bottoming out aoa 32F areawide. Highs Mon
49-58 with a chance of showers.
Mon night through Wed: This period appears dry and warm beneath
broad and flat mid level ridging. The aforementioned shortwave
trough moves off the coast Mon evening, and while a couple of weaker
waves zip through the Mid Atlantic late Mon night through Tue, the
column will have dried out. Modified southern stream surface high
pressure will build over the Gulf and Southeast states from the W
during this period, and the slightly above normal thicknesses Tue
only rise more through Wed. Expect highs of 55 to around 60 Tue and
around 60-65 Wed. -GIH
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 1240 AM Thursday...
24 hour TAF period: Fairly high confidence that any lingering VFR
conditions will deteriorate in the next few hours, with widespread
IFR/LIFR cigs by daybreak. RA/DZ will fill in across central NC
tonight, with FZRA expected to begin at KINT, KGSO and to a lesser
extent KRDU between 08Z and and 12Z this morning. Vsbys will also
drop into the MVFR (possibly IFR with heavier precipitation). These
adverse conditions will persist through the evening/end of the TAF
period. Also of concern will be the winds, which will generally be
sustained around 8-12 kts. Gusts overnight will be intermittent in
the 16-20 kt range, becoming more frequent through the day and
tapering off again by midnight Friday.
Looking ahead: Expect sub-VFR conditions and precipitation to
continue through Friday morning, with precip exiting to the east and
cigs and vsbys improving back to VFR through the aft/eve Friday. VFR
conditions will then persist through the weekend/Monday. The next
chance for sub-VFR conditions and precipitation will be Monday
night/Tuesday.
&&
.HYDROLOGY...
Flooding is already ongoing or expected to begin shortly along the
Neuse, Tar and Roanoke River basins. An additional 1-3 inches of
rain is expected through Friday afternoon, with the highest amounts
over the Sandhills and Coastal Plain. Many of the rivers that have
already crested and/or fallen back below flood stage are expected to
rise into or near flood again as a result of the precipitation. Many
river forecast points will remain in flood through the weekend as
the runoff makes its way downstream. Additionally, depending how
much precipitation falls over the headwaters of area reservoirs,
subsequent releases could result in a prolonged period of high water
levels along area rivers. As always, do not drive around barricades
or through flooded roadways and be especially cautious at night when
the dangers of flooding can be harder to recognize. Remember, turn
around, don't drown!
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 AM EST this morning through Friday
morning for NCZ011-026>028-041>043-074>078-083>086-088-089.
Winter Weather Advisory until 7 AM EST Friday for NCZ011-026-
027-040-041-073>076.
Winter Storm Warning until 7 AM EST Friday for NCZ007>010-
021>025-038-039.
&&
SYNOPSIS...Hartfield
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Hartfield
AVIATION...KC
HYDROLOGY...KC
Hazardous weather outlook, Feb 18, 3:17 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
317 AM EST Thu Feb 18 2021
NCZ007>010-021>025-038-039-191200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
317 AM EST Thu Feb 18 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ040-073-191200-
Chatham-Stanly-
317 AM EST Thu Feb 18 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ011-026-027-041-074>076-191200-
Halifax-Franklin-Nash-Wake-Montgomery-Moore-Lee-
317 AM EST Thu Feb 18 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH
FRIDAY MORNING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ028-042-043-077-078-083>086-088-089-191200-
Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
317 AM EST Thu Feb 18 2021
...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH
FRIDAY MORNING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Winter Weather, Forsyth
- When
- February 18, 4:00 AM EST to February 19, 4:00 AM EST
- Where
- Forsyth forecast zone
- Reported by
- Public
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Guilford
- When
- February 18, 4:00 AM EST to February 19, 4:00 AM EST
- Where
- Guilford forecast zone
- Reported by
- Public
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Alamance
- When
- February 18, 4:00 AM EST to February 19, 4:00 AM EST
- Where
- Alamance forecast zone
- Reported by
- Public
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Davidson
- When
- February 18, 4:00 AM EST to February 19, 4:00 AM EST
- Where
- Davidson forecast zone
- Reported by
- Public
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Person
- When
- February 18, 5:00 AM EST to February 19, 7:00 AM EST
- Where
- Person forecast zone
- Reported by
- Public
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Warren
- When
- February 18, 5:00 AM EST to February 19, 7:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Public
- Coordinates
- 36.397, -78.107 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Vance
- When
- February 18, 5:00 AM EST to February 19, 7:00 AM EST
- Where
- Vance forecast zone
- Reported by
- Public
- Coordinates
- 36.365, -78.408 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Granville
- When
- February 18, 5:00 AM EST to February 19, 7:00 AM EST
- Where
- Granville forecast zone
- Reported by
- Public
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
One-tenth of an inch to two-tenths of an inch of ice from freezing rain was reported across the county.
Winter Weather, Randolph
- When
- February 18, 5:00 AM EST to February 19, 5:00 AM EST
- Where
- Randolph forecast zone
- Reported by
- Public
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.
Winter Weather, Orange
- When
- February 18, 5:00 AM EST to February 19, 6:00 AM EST
- Where
- Orange forecast zone
- Reported by
- Public
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.
Winter Weather, Durham
- When
- February 18, 5:00 AM EST to February 19, 6:00 AM EST
- Where
- Durham forecast zone
- Reported by
- Public
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.
Winter Weather, Wake
- When
- February 18, 5:00 AM EST to 10:00 AM EST
- Where
- Wake forecast zone
- Reported by
- Public
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.
Winter Weather, Nash
- When
- February 18, 5:00 AM EST to 10:00 AM EST
- Where
- Nash forecast zone
- Reported by
- Public
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.
Winter Weather, Franklin
- When
- February 18, 5:00 AM EST to February 19, 7:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.083, -78.286 (the zone’s center; the record gives no point)
Around one-tenth of ice from freezing rain was reported across the county.
Winter Weather, Halifax
- When
- February 18, 5:00 AM EST to February 19, 7:00 AM EST
- Where
- Halifax forecast zone
- Reported by
- Public
- Coordinates
- 36.258, -77.652 (the zone’s center; the record gives no point)
Around one-tenth of ice from freezing rain was reported across the county.
Winter Weather, Chatham
- When
- February 18, 5:00 AM EST to February 19, 5:00 AM EST
- Where
- Chatham forecast zone
- Reported by
- Public
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 18, 20211 death · 1 event
- Winter Storm in Virginia, February 18 to 19, 2021$960,000 · 32 events
- Winter Weather in Virginia, February 18 to 19, 2021$115,000 · 8 events
- Winter Weather in Maryland, February 18 to 19, 2021$45,000 · 3 events
- Winter Storm and Winter Weather in Virginia, February 18, 202125 events
- Winter Storm and Winter Weather in Maryland, February 18 to 19, 202125 events
- Winter Storm and Winter Weather in Virginia, February 18 to 19, 202124 events
- Frost and Freeze in Texas, February 18 to 20, 202124 events
- Wildfire in California, February 18, 2021$30,000 · 1 event
- Winter Storm and Winter Weather in West Virginia, February 18 to 19, 202119 events
- Winter Storm and Winter Weather in New Jersey, February 18 to 19, 202118 events
- Winter Weather in New York, February 18 to 19, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945492, 945493, 945494, 945499, 945495, 945496, 945497, 945498, 945571, 945572, 945573, 945574, 945575, 945576, 945577, 945578.